Hail, Parmer
- When
- May 24, 8:42 PM CST
- Where
- Parmer County, Farwell
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.380, -103.030
A member of the public reported quarter size hail in Farwell.
Very intense thunderstorms developed in northeast New Mexico on the afternoon of the 24th and moved southeastward through the evening and overnight hours. Surface heating boosted instability ahead of a complex of thunderstorms moving from eastern New Mexico into the South Plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Very intense thunderstorms developed in northeast New Mexico on the afternoon of the 24th and moved southeastward through the evening and overnight hours. Surface heating boosted instability ahead of a complex of thunderstorms moving from eastern New Mexico into the South Plains. Very large hail, damaging winds, and flooding were reported from late on the 24th into the early morning hours on the 25th. Scattered supercells grew upscale into a mesoscale convective system and produced severe wind gusts and numerous reports of wind damage, especially in Hockley County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 24, 5:29 PM CST, 3 hours 13 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 629 PM CDT Wed May 24 2023 ...New AVIATION... .SHORT TERM... (This evening through Thursday) Issued at 200 PM CDT Wed May 24 2023 17Z upper air analysis depicts a shortwave ridge translating into West Texas, with a few small-scale perturbations rotating through the apex of the ridge. This has resulted in the continuous formation of non-surface-based convection across the east and southeastern Rolling Plains this late morning, with cells propagating to the southeast along a residual outflow boundary. Visible satellite imagery depicts several outflow boundaries associated with the convective event from last night, most of which are positioned in a southeast-to-northwest-oriented manner. Westward-propagating gravity waves were also present with these outflow boundaries, particularly in the north-central South Plains, with shallow cu fields scattered elsewhere across the CWA. The most pronounced outflow boundary was located along a line from Swisher County southeastward into Floyd, Dickens, and Stonewall Counties; and West Texas Mesonet data has observed the subtle wind shift associated with this outflow. The other outflows to the west are becoming increasingly diffuse as diabatic heating intensifies, and temperatures were generally in the lower-middle 70s with a few locales in the upper 60s across the Rolling Plains as of noon CDT. A reservoir of lower 60 deg F dewpoints also exists area-wide, and a theta-e ridge was analyzed across the western and southern South Plains, following the HWY-84 corridor. The 12Z RAOBs from AMA and MAF sampled a westerly, 250 mb winds at 45 kt with a 50-60 kt jet streak further upstream over the Desert Southwest as per the 12Z upper air map data/RAOBs. Mid-level flow remains weak as the ridge positions overhead; however, the improvement in high-level flow despite the weak forcing amidst airmass recovery west of the lingering outflows will facilitate severe storm development late this afternoon near the Texas/New Mexico state line. Similar thermodynamic properties exist across the CWA compared to yesterday, with an overall improvement in mid-level lapse rates beneath the subsidence layer above 500 mb associated with the shortwave ridge. Convective inhibition (CINH) continues to moderate but will remain intact across the Caprock and is expected to gradually erode altogether by the early evening as peak heating is achieved, and as the high-level jet streak arrives. The delay in the erosion of CINH amidst a deepening boundary-layer and steepening lapse rates should allow for strong thermal instability to develop, with MLCAPE values between 2,000-2,500 J/kg by this evening across the western zones. Thunderstorm initiation should occur west of the CWA border/state line, with the best potential for supercells south of the developing Mesoscale Convective System (MCS) across northeastern New Mexico. Splitting supercells should develop strong, mid-level mesocyclones owing to the contribution of strengthening mid- and high-level flow (and, therefore, increasing storm-relative winds in the upper-half storm depth). Extremely large hail, perhaps baseballs or larger, will be possible associated with classic supercellular structures due to enlarged hydrolapsing above the PBL (lower RH throughout the cloud-layer) and the anvil-level SR wind profile near 40-45 kt. As the southeasterly low-level jet intensifies this evening, hodograph concavity will increase beneath the zonal westerlies aloft, with a storm-relative wind profile favorable for right-moving propagation of supercells. Numerous forecast soundings also indicate a fairly large separation of the LCL-LFC amidst an increasing depth to the inflow-layer, favoring the ingestion of upward-forced, stable air in conjunction with the intensifying LLJ. The net result of this should yield an increase in low-level streamwise vorticity ingested into updrafts, with the possibility of a nocturnal tornado threat to develop with supercells tonight in addition to the SIG-SVR-hail and damaging wind potential. Ongoing supercells are forecast to merge with the MCS moving in from the northwest. The maturing, forward-propagating MCS will move southeastward along the nose of the theta-e ridge and the 1000-500 mb thickness gradient, with the mean steering flow component oriented to the east-southeast, across the South Plains tonight. It is possible that convective development on the upshear flank of the MCS causes a near-southward propagation of the MCS overnight, and such change to the propagation vector will be contingent on the magnitude of the associated rear-inflow jet (RIJ). A wind-damage threat will accompany the MCS tonight, with numerous swaths of 50-70 mph winds expected. Intense rain rates will also occur with the MCS, with flash flooding expected, as precipitable water content sampled by the 12Z AMA and MAF RAOBs remains near 130 percent above normal. Corfidi vectors remain unfavorable for prolonged back-building of any kind; however, the extremely favorable environment for upper echelon rain rates should galvanize a short-fused flash flood threat. Excess water loading within the updrafts and the intrusion of drier air in the mid-levels could also result in internal surges within the RIJ, causing bookend vortices to develop which will augment the wind-damage risk in addition to the potential for tornadoes. CAM guidance remains mixed with respect to the timing of when the MCS clears the CWA, and the thinking is that it should move into the Big Country and northern Edwards Plateau prior to sunrise. Residual, non-severe convection similar to what was observed this morning will be possible across portions of the Caprock and Rolling Plains. The expectation is for a similar airmass to re-develop post-MCS across the CWA, with the potential for outflow(s) to linger amidst the recovery of prevailing flow to the south-southeast. Surface temperatures should peak in the upper 70s area-wide, with locales that experience flooding a few degrees cooler. Westerly flow above 700 mb is expected to yield straight hodographs favorable for splitting-cells, and a few supercells with organized, mid-level mesocyclones will be possible which will correspond to a threat for very large hail once again. Similar to the past two days, upscale growth into a low-end MCS appears possible in the latter part of the afternoon and into the evening as convection moves east heading into the nighttime hours. Sincavage && .LONG TERM... (Thursday night through next Tuesday) Issued at 200 PM CDT Wed May 24 2023 Not much will change with the afternoon package. A relatively wet pattern will continue into the weekend as models continue to favor the upper level ridge over the Great Plains tilting eastward on the northern end while remaining anchored over Mexico and West Texas. Abundant low level moisture and a reasonable amount of moisture trapped under the ridge will continue to favor mainly diurnally- driven thunderstorm chances until late weekend when the northern part of the ridge breaks off and heads east to the Great Lakes with southwesterly flow downstream from a western CONUS upper low rides over the Mexican ridge. Through Saturday convective initiation continues to look likely on the southern High Plains near modest surface convergence in a weakly-capped air mass. While forcing is weak, enough coverage is expected to potentially grow upscale, building upon outflow interactions. High chance to likely PoPs through the latter parts of the week, mainly for afternoon and evening periods, remain good. Heading into Sunday through Tuesday, models continue to struggle with the timing of a mid/upper low lifting northeastward across West Texas. This has the potential to bring stronger forcing, but differences in timing and speed of this feature are resulting in lower precipitation chances each day relative to Friday and Saturday. Another upper low ejecting from the southwestern CONUS midweek could reload thunderstorm chances for Wednesday. To finish, temperatures are expected to moderate back toward average values by the end of the week should some the forecast trend toward less cloud and lower precip chances work out as expected. && .AVIATION... (00Z TAFS) Issued at 624 PM CDT Wed May 24 2023 Thunderstorms are expected move south through all three TAF sites late tonight into the early morning hours tomorrow with locally damaging wind gusts possible. Timing has slowed slightly since the previous TAF issuance, but storms should be clearing out of all three sites before sunrise. A few lingering showers may persist, along with MVFR ceilings through the morning. VFR conditions will return for tomorrow afternoon. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...09 LONG TERM....07 AVIATION...11
Hazardous Weather Outlook National Weather Service Lubbock TX 158 PM CDT Wed May 24 2023 TXZ021>044-251900- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 158 PM CDT Wed May 24 2023 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. Isolated thunderstorms are expected to develop over the South Plains and far southwest Texas Panhandle late this afternoon, moving southeastward and expanding in coverage this evening. Some storms may be severe, capable of producing hail to baseball size and wind gusts to 70 mph. A few tornadoes will be possible late this evening and tonight. Torrential rainfall will result in a risk for flash flooding, especially overnight tonight, as the thunderstorm complex moves across the Caprock and Rolling Plains. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Additional thunderstorms are expected to develop each afternoon and persist into the evening and overnight hours from Thursday through Tuesday. Some storms may be severe with large hail and damaging winds. Heavy rainfall may also result in localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
The national radar mosaic for the moment the first event began.
5 hail, 4 thunderstorm wind, 1 flood. Local standard time, as filed.
A member of the public reported quarter size hail in Farwell.
A Texas Tech University West Texas mesonet site near Friona measured severe wind gusts from 2059 CST through 2109 CST. A peak wind gust of 67 mph was measured at 2106 CST.
A member of the public reported ping pong ball size hail in rural western Bailey County.
Local broadcast media relayed reports of flooding in Parmer County along US Highway 60 between Bovina and Friona. The northbound lanes on US Highway 60 on the north side of Bovina became impassable due to flooding. Additionally, there was extensive street flooding in Friona.
Observations from a cooperative weather observer in Bledsoe and a storm chaser south of Morton reported a swath of up to baseball size hail. The hail became wind driven around Bledsoe which caused damage to several buildings.
Extensive wind damage to power poles were reported from Whitharral to Anton associated with the leading edge of a severe thunderstorm. The towns of Whitharral and Anton were reported to be without power due to the damage. Additionally, a Texas Tech University West Texas mesonet site near Anton measured severe wind gusts from 2348 CST through 0004 CST. A peak wind gust of 61 mph was measured at 2353 CST and again at 0001 CST.
A member of the public reported golf ball size hail southwest of Brownfield.
A Texas Tech University West Texas mesonet site near Brownfield measured severe wind gusts from 0126 CST through 0127 CST. A peak wind gust of 65 mph was measured at 0127 CST.
Law enforcement in Plains reported large quantities of accumulating hail up to the size of quarters.
A Texas Tech University West Texas mesonet site near Denver City measured a wind gust of 59 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092985, 1092984, 1092986, 1092990, 1092988, 1092992, 1092993, 1092994, 1092995, 1092996.